Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 83, NWS Flagstaff, AZ

August 3, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2018, 6:23 PM MST for Coconino County, Arizona. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2018, 6:23 PM MST (01:23 UTC)
Expired
Aug 4, 2018, 4:31 AM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 127 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 2:45 AM MSTFLASH FLOOD1 Wsw Lees Ferry, AZGAUGE ON PARIA RIVER AT LEES FERRY SHOWED RAPID 1.5 FT RISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 502 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS55 KFGZ 040123
FFWFGZ
AZC005-040915-
/O.NEW.KFGZ.FF.W.0083.180804T0123Z-180804T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
623 PM MST FRI AUG 3 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 215 AM MST Saturday

* At 618 PM MST, trained weather spotters reported flash flooing on 
  the Paria River in southern Utah. Doppler radar estimates nearly 3 
  inches of rain had fallen this afternoon. Flash flooding on the 
  Paria river will continue to move southward into Arizona this 
  evening. The flood water are expected to reach Lees Ferry around 2 
  am Saturday. 

This includes the Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174

$$

41
3 follow-up statements
999 
WGUS75 KFGZ 040501
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1001 PM MST FRI AUG 3 2018

AZC005-040915-
/O.CON.KFGZ.FF.W.0083.000000T0000Z-180804T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
1001 PM MST FRI AUG 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR
COCONINO COUNTY...

At 955 PM MST, gauge reports indicated that flash flooding was 
continuing on the Paria River. 

Flood waters are moving down the Paria River from Highway 89 in Utah 
to Lees Ferry, Arizona. The flood crest is expected to reach Lees 
Ferry around 2 AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174

$$

41
418 
WGUS55 KFGZ 040912
FFWFGZ
AZC005-041215-
/O.EXT.KFGZ.FF.W.0083.000000T0000Z-180804T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
212 AM MST SAT AUG 4 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 515 AM MST

* At 158 AM MST, flash flood waters of up to two feet have been 
  moving down the Paria River since mid evening on Friday, and are 
  expected to reach Lees Ferry over the next few hours.

This includes the following streams and drainages...Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174

$$
JJ
835 
WGUS75 KFGZ 041131
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
431 AM MST SAT AUG 4 2018

AZC005-041136-
/O.CAN.KFGZ.FF.W.0083.000000T0000Z-180804T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
431 AM MST SAT AUG 4 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY IS CANCELLED...

Flood waters traveled down the Paria River Friday evening through 
early this morning, reaching Lees Ferry at 245 AM MST with a 1.5 
foot rise. Water levels in the Paria River will be elevated through 
the morning, but will gradually recede. 

LAT...LON 3693 11158 3684 11156 3700 11194 3700 11174

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:27 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 3:27 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
327 PM MST Fri Aug 3 2018

.SYNOPSIS...Expect widely scattered showers and thunderstorms
through into this evening. For the weekend, chances continue to
decrease as a passing disturbance brings drier air to the area.
Moisture returns early next week, with storm chances increasing
across the northland.

&&

.DISCUSSION...
A notable downturn in thunderstorm activity has taken place across
northern AZ this afternoon. This is likely to continue into the
weekend under a drying southwesterly flow aloft.

As next week progresses, we expect moisture to increase again as
the high shifts to a more favorable location. Daytime temperatures
are also anticipated to run about 5-10 degrees above normal around
the middle of next week.

&&

.AVIATION...For the 00Z package...Scattered TSRA remain throughout
the early evening; favoring a line from KGCN to KSOW. Isolated IFR
and erratic winds are the main concerns in the vicinity of the
storms. VFR conditions prevail outside of the storms. Expect
storms to begin to weaken at 02Z and light surface winds continue
overnight until 1630Z. Isolated storms will be a concern from KFLG
to KSOW starting around 19Z and thru 00Z Sunday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Saturday will begin a drying and warming trend
that will last through the weekend. Thunderstorm coverage will
be mainly limited to the high terrain and mountains along the
Mogollon Rim and White Mountains. Erratic, gusty outflow winds and
heavy rain showers are still a concern and should be expected
near any storm activity.

Monday through Wednesday...Expect gradually increasing
thunderstorm activity early next week. By Wednesday, moisture
will again likely create conditions for scattered to numerous
thunderstorms across the Mogollon Rim and White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD
AVIATION...NL/KD
FIRE WEATHER...NL/KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:34 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 4, 2:03 PM MSTSevere Thunderstorm WarningFGZNavajo27 min
Aug 4, 2:31 PM MSTFlash Flood WarningFGZCoconino119 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.